Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 35, NWS Midland/Odessa, TX

June 7, 2023Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 7, 2023, 6:21 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2023, 6:21 PM CDT (23:21 UTC)
Expired
Jun 7, 2023, 9:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 160 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WGUS54 KMAF 072321
FFWMAF
TXC371-080230-
/O.NEW.KMAF.FF.W.0035.230607T2321Z-230608T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
621 PM CDT Wed Jun 7 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southwestern Pecos County in southwestern Texas...

* Until 930 PM CDT.

* At 621 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly, especially near and along US 385 south of Fort 
  Stockton.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sierra Madera and Firestone Test Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3098 10313 3057 10253 3023 10281 3064 10337

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
365 
WGUS74 KMAF 080115
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
815 PM CDT Wed Jun 7 2023

TXC371-080230-
/O.CON.KMAF.FF.W.0035.000000T0000Z-230608T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
815 PM CDT Wed Jun 7 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS 
EVENING FOR SOUTHWESTERN PECOS COUNTY...

At 815 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sierra Madera and Firestone Test Track.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3098 10313 3057 10253 3023 10281 3064 10337

FLASH FLOOD...RADAR INDICATED

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 1:42 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 7, 1:42 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
142 PM CDT Wed Jun 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 113 PM CDT Wed Jun 7 2023

An upper jet supporting low pressure over California is currently
directed across northern Mexico with a jet max entering far West
Texas. Lift associated with the jet should cause scattered showers
and thunderstorms to develop...initially in the Guadalupe and Davis
mountains over the next couple of hours, then spreading east into
the adjacent plains, Permian Basin, and Trans Pecos. Shear and
instability are enough to support a marginal threat for large hail,
strong winds, and very heavy rain that could create local flooding
problems in areas with poor drainage or are low lying.

We have to enjoy the below normal temperatures today because they
are the last we will see for a while. High pressure over Mexico
builds north and asserts itself as 500mb heights rise from 580dam
today to 584dam Thursday. This combined with westerly winds take
highs into the 90s tomorrow with the upward trend only beginning.

Hennig

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 113 PM CDT Wed Jun 7 2023

After below-normal temperatures for the start of June, we are
flipping to the other extreme with above normal highs beginning this
weekend and continuing through the long term period. On Friday, the
upper ridge which has been comfortably sitting to our west will
shift over Texas in response to an upper low over NV, increasing
thickness for the area. This, along with consistent southerly
surface flow, will produce temperatures in the 90s and 100s
through next week. Areas along the Trans Pecos could see triple
digit temperatures as early as Friday or Saturday while much of
the Permian Basin will hit triple digits sometime Sunday through
Tuesday. In terms of precipitation, the long term looks dry with
the exception of late Friday as the ridge shifts east and a
disturbance moves across. This could potentially bring a few
thunderstorms to the eastern Permian Basin and lower Trans Pecos,
but confidence is low of anything more widespread so will just
maintain minimal POPs for this time period to account for the
uncertainly. There is a non-zero chance of an isolated
thunderstorm developing off the Guadalupe and Delaware Mountains
any afternoon next week which shouldn't make it beyond the higher
terrain, but otherwise, a the long term is dry.

A little climatology fun...the current forecast has the first triple
digit day for Midland Int'l Air and Space Port this year as being
Sunday, June 11th. Since 1990, the average date of the first 100+
degree day is May 22nd, so if we hit triple digits on Sunday, that
will be around 20 days later than our average. In the 1990-present
time frame, the latest date we ever hit triple digits at Midland
Int'l occurred in 1992 which was July 1st and the earliest was in
2012 on April 25th!

-Zuber

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Wed Jun 7 2023

The main TAF concern will be scattered TS developing later today.
Storms, some severe, will initially develop in the mountains and
move east potentially affecting any of the TAF sites.
Unfortunately confidence is low so have kept them out of the TAFs
for now. The main threat time frame will be 21-03Z. Otherwise VFR
conditions and light southeast winds will continue.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  92  65  98 /  40   0   0   0
Carlsbad                 59  94  62  97 /  40   0   0   0
Dryden                   65  94  68 100 /  50  10   0   0
Fort Stockton            61  94  67  98 /  50   0   0  10
Guadalupe Pass           59  86  64  88 /  20   0   0   0
Hobbs                    57  91  62  94 /  70   0   0   0
Marfa                    52  89  55  91 /  50   0   0  10
Midland Intl Airport     62  94  66  97 /  50   0   0   0
Odessa                   62  94  68  98 /  50   0   0   0
Wink                     61  97  65 100 /  60   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....88
AVIATION...10
Hazardous weather outlook, Jun 7, 1:14 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
114 PM CDT Wed Jun 7 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
114 PM CDT Wed Jun 7 2023 /1214 PM MDT Wed Jun 7 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low potential of severe storms this afternoon and evening
across all of West Texas and Southeast New Mexico. Any severe storms
that do develop will be accompanied by large hail and/or damaging
winds. Heavy rainfall may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 7, 5:29 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
529 PM CDT Wed Jun 7 2023

TXZ272-276-072315-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
529 PM CDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of central Jeff Davis
and southwestern Culberson Counties through 615 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm over
Van Horn, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Van Horn, Plateau and Culberson County Airport.

This includes Interstate 10 between mile markers 136 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3115 10490 3112 10446 3106 10442 3085 10447
      3096 10491
TIME...MOT...LOC 2229Z 281DEG 22KT 3106 10487

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

93
Local storm report, Jun 7, 5:40 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
540 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             2 N Balmorhea           31.01N 103.74W
06/07/2023  M1.50 inch       Reeves             TX   Public

            ping pong ball sized hail observed along
            I-10 near Balmorhea.

0535 PM     Hail             Balmorhea               30.98N 103.74W
06/07/2023  M2.00 inch       Reeves             TX   Trained Spotter

            2 inch diameter hail observed on the south
            side of Balmorhea.

&&
Local storm report, Jun 7, 5:53 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
553 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             Van Horn                31.04N 104.83W
06/07/2023  E2.00 inch       Culberson          TX   Law Enforcement

&&
Local storm report, Jun 7, 5:58 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
558 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Hail             16 SSE Belding          30.57N 102.93W
06/07/2023  E1.00 inch       Pecos              TX   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jun 7, 6:01 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
601 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Hail             16 SSE Belding          30.59N 102.89W
06/07/2023  E1.75 inch       Pecos              TX   Trained Spotter

            Quarter to golf ball size hail.

&&
Local storm report, Jun 7, 6:09 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
609 PM CDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Hail             17 SSE Belding          30.56N 102.93W
06/07/2023  E1.50 inch       Pecos              TX   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:10 PM CDTSpecial Weather StatementMAFPresidio50 min
Jun 7, 3:55 PM CDTSpecial Weather StatementMAF50 min
Jun 7, 4:07 PM CDTSpecial Weather StatementMAFPecos38 min
Jun 7, 4:11 PM CDTSpecial Weather StatementMAFReeves49 min
Jun 7, 4:21 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves39 min
Jun 7, 4:33 PM CDTSevere Thunderstorm WarningMAFPecos42 min
Jun 7, 4:39 PM CDTSevere Thunderstorm WarningMAFPecos51 min
Jun 7, 4:56 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves64 min
Jun 7, 5:29 PM CDTSpecial Weather StatementMAFCulberson46 min
Jun 7, 5:32 PM CDTSevere Thunderstorm WarningMAFPecos58 min
Jun 7, 6:16 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos59 min
Jun 7, 6:18 PM CDTSevere Thunderstorm WarningMAFCulberson57 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.